Alert archive / Minnesota / Tornado Warnings in 2005

Tornado Warning 2, NWS Duluth, MN

May 5, 2005Koochiching County, Minnesota

NWS Duluth, MN issued this tornado warning at May 5, 2005, 3:35 PM CDT for Koochiching County, Minnesota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2005, 3:35 PM CDT (20:35 UTC)
Expired
May 5, 2005, 4:30 PM CDT
In force
55 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Koochiching County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 238 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2005-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2005-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
2061 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDLH 052036
TORDLH
MNC071-052130-
/O.NEW.KDLH.TO.W.0002.050505T2035Z-050505T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
335 PM CDT THU MAY 5 2005

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* TORNADO WARNING FOR...
  KOOCHICHING COUNTY IN NORTH CENTRAL MINNESOTA

* UNTIL 430 PM CDT

* AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 26 MILES
  SOUTHWEST OF BIRCHDALE...OR ABOUT 56 MILES WEST OF INTERNATIONAL
  FALLS...MOVING EAST AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  THE PINES AROUND 355 PM CDT.
  WAYLAND AROUND 400 PM CDT.
  RED LAKE INDIAN RESERVATION AROUND 405 PM CDT.
  FAIRLAND AROUND 410 PM CDT.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4857 9492 4838 9488 4826 9446 4821 9382
      4867 9387 4873 9440

$$

BERDES
2 follow-up statements
000 
WWUS53 KDLH 052049
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
348 PM CDT THU MAY 5 2005

MNC071-052130-
/O.CON.KDLH.TO.W.0002.000000T0000Z-050505T2130Z/
KOOCHICHING MN-
348 PM CDT THU MAY 5 2005

...A TORNADO WARNING CONTINUES UNTIL 430 PM CDT FOR KOOCHICHING
COUNTY...

AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 23 MILES SOUTHWEST OF
BIRCHDALE...OR ABOUT 51 MILES WEST OF INTERNATIONAL FALLS...MOVING
EAST AT 25 MPH.

THE TORNADO WILL BE NEAR...
  THE PINES AROUND 355 PM CDT.
  WAYLAND AROUND 400 PM CDT.
  RED LAKE INDIAN RESERVATION AROUND 405 PM CDT.
  FAIRLAND AROUND 410 PM CDT.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4857 9492 4838 9488 4826 9446 4821 9382
      4867 9387 4873 9440

$$

BERDES
000 
WWUS53 KDLH 052116
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
414 PM CDT THU MAY 5 2005

MNC071-052130-
/O.CON.KDLH.TO.W.0002.000000T0000Z-050505T2130Z/
KOOCHICHING MN-
414 PM CDT THU MAY 5 2005

...A TORNADO WARNING CONTINUES UNTIL 430 PM CDT FOR KOOCHICHING
COUNTY...

AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 16 MILES SOUTHWEST OF
BIRCHDALE...OR ABOUT 40 MILES WEST OF INTERNATIONAL FALLS...MOVING
EAST AT 25 MPH.

THE TORNADO WILL BE NEAR...
  FAIRLAND AROUND 420 PM CDT.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4857 9492 4838 9488 4826 9446 4821 9382
      4867 9387 4873 9440

$$

BERDES

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at May 5, 4:00 AM CDT, 11 hours 35 minutes earlier.

Area forecast discussion, May 5, 4:00 AM CDT, 11 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
400 AM CDT THU MAY 5 2005

.DISCUSSION...FORECAST PROBLEM IS EXACT TIMING ON PRECIPITATION
EVENTS.  ALOFT, RIDGING IS TENDING TO BECOME ESTABLISHED AS HEIGHTS
CONTINUE TO RISE.  HOWEVER, A SERIES OF SHORT WAVES MOVING OVER THE
RIDGE AND AN INFLUX OF MOISTURE BEHIND BUFFALO RIDGE WILL COINCIDE
WITH WARMING BEHIND A SURFACE HIGH, DROPPING STABILITIES TODAY.
ATTM WE EXPECT SCATTERED THUNDERSTORMS LATER TODAY AND TONIGHT.
PRIND THESE THUNDERSTORMS WILL NOT RESULT IN EITHER BIG HAIL OR
STRONG WINDS.  A TROUGH WILL MOVE THROUGH AND THE LAST SHORT WAVE
MOVING OVER THE RIDGE WILL HAVE PASSED EAST, CUTTING OFF RAINFALL
EARLY FRIDAY.  GENERALLY, THIS FLOW OFF THE CENTRAL AND SOUTHERN
ROCKIES WILL MAINTAIN SHIRT-SLEEVE WEATHER, IN SPITE OF PERIODS OF
COLD ADVECTION ALOFT, THROUGH THE WEEKEND.  SHOWERS SHOULD BECOME
MORE FREQUENT AS THE WEEKEND PROGRESSES.

LOW PRESSURE OVER THE BLACK HILLS THIS WEEKEND WILL SLOWLY LIFT
NORTHEASTWARD INTO, THEN THROUGH THE AREA MONDAY NIGHT OR TUESDAY.
MEANWHILE, AN ASSOCIATED COLORADO LOW WILL MOVE JUST SOUTH OF THE
AREA MONDAY AND TUESDAY.  HIGH PRESSURE OVER HUDSON BAY, ALONG WITH
THE LOW, WILL PROVIDE THE AREA WITH SHOWERY AND VERY CHILLY WEATHER,
ESPECIALLY ALONG THE LAKE SUPERIOR SHORE BEGINNING MONDAY.  THE HIGH
WILL REMOVE MOISTURE, ENDING RAINFALL AND CLOUDS TUESDAY AND
WEDNESDAY.  AN INVERTED TROUGH WILL RETURN RAIN TO THE AREA AS IT
APPROACHES THURSDAY.

.AVIATION....VFR CONDITIONS PREVALENT THROUGH THE PERIOD. WIDELY
SCATTERED THUNDERSTORMS ARE EXPECTED TO SPAWN MAINLY THIS AFTERNOON
AND EARLY EVENING.  MVFR CIGS AND VSBYS EXPECTED WITH THESE
THUNDERSTORMS.

.DLH...WATCHES/WARNINGS/ADVISORIES

MN...NONE.
WI...NONE.

EOM
Hazardous weather outlook, May 5, 7:30 AM CDT, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
730 AM CDT THU MAY 5 2005

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
730 AM CDT THU MAY 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.  NONE OF THE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA FRIDAY NIGHT
THROUGH MONDAY NIGHT.  THESE THUNDERSTORMS ARE NOT EXPECTED TO BE
SEVERE.

IN ADDITION THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENITE AREA
FRIDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

EOM

In the hours before

Local storm report, May 5, 3:05 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
305 PM CDT THU MAY 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     HAIL             15 S HOYT LAKES         47.30N 92.15W
05/05/2005  1.75 INCH        EAST CENTRAL ST. L MN   PUBLIC

            THE MOOSE LINE CAFE NEAR MAKINEN REPORTED GOLF BALL SIZED
            HAIL.

&&

TINGLER

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 1:31 PM CDTSevere Thunderstorm WarningDLHSaint Louis53 min
May 5, 3:22 PM CDTSevere Thunderstorm WarningDLHKoochiching53 min
May 5, 3:40 PM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Saint Louis36 min
May 5, 4:27 PM CDTTornado WarningDLHKoochiching16 min

Nearby

Tornado Warnings in Minnesota, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.